Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 94, NWS Greenville-Spartanburg, SC

June 20, 1997Rutherford County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 20, 1997, 7:44 PM EDT for Rutherford County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 7:44 PM EDT (23:44 UTC)
Expired
Jun 20, 1997, 8:30 PM EDT
In force
46 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Rutherford County, NC

The radar

The Greer radar (KGSP), 64 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 202344 RRA
SVRGSP
NCC161-210030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
744 PM EDT FRI JUN 20 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...WESTERN RUTHERFORD COUNTY
 
AT 740 PM RADAR SHOWED A SEVERE THUNDERSTORM AT THE POLK/RUTHERFORD
COUNTY LINE MOVING SLOWLY NORTH INTO THE LAKE LURE AREA. LARGE HAIL AND
A DOWNBURST OF DAMAGING WIND WILL BE LIKELY IN THE LAKE LURE AREA.
EXTREMELY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO OCCUR. THE
STORM WAS ABOUT 12 MILES NORTH OF COLUMBUS.
 
THIS SLOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL
STREAMS...LOW AREAS...AND UNDERPASSES.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:19 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 2:19 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
218 PM EDT FRI JUN 20 1997

CAE...RAH & FFC: CHANCE OF MAINLY AFTN AND EVENING SHRA & TSRA SAT &
   SUN.

PERSISTENT WEAK UPPER LEVEL SYSTEM WITH ASSOCIATED COOL POOL PROGRESSING
VERY SLOWLY EAST ACROSS GEORGIA.  THIS SHOULD MOVE INTO THE WESTERN
CAROLINAS TONIGHT AND SLOWLY LIFT NORTHEAST ON SATURDAY. NGM LIFTS IT
NE A BIT QUICKER...BUT ETA HOLDS IT BACK IN EXTREME WRN NC A WHILE
LONGER. UPPER LEVEL CIRCULATION WAS CENTERED OVER NRN GA AND WEAK 300
MB DIVERGENCE WAS INDICATED OVER THE MTNS SUPPORTING CONVECTION THERE.
GRIDDED DATA SHOWS WEAK OMEGA LIFT LATE TONIGHT AND SOME LOW LEVEL LIFT
SAT AFTN. SOME LOW LEVEL MOISTURE INDICATED THROUGH THE PERIOD. AVN
CENTERS THE WEAK 500 MB TROUGH OVER THE CAROLINAS LATE SUNDAY.  LOW
POPS LOOKS GOOD EARLY HALF OF WEEKEND POSSIBLY INCREASING A TAD LATE
WEEKEND.  MORE CLOUD COVER MAY LIMIT TEMPERATURE GAINS SAT/SUN. WITH
LIGHT WIND FIELDS...CONVECTION WILL BE SLOW MOVING RESULTING IN VERY
HEAVY RAINFALL IN A FEW LOCATIONS.

AVL  61/85/62/86  3323
CLT  70/91/70/90  2323
GSP  68/90/67/90  2324

DEO

In the hours before

Special weather statement, Jun 20, 2:45 PM EDT, 4 hours 59 minutes before
SCZ001>003-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
245 PM EDT FRI JUN 20 1997

...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...

AT MID AFTERNOON WIDELY SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING
ACROSS THE NORTH CAROLINA AND GEORGIA MOUNTAINS WITH AN ISOLATED STRONG
THUNDERSTORM NEAR CONCORD IN THE PIEDMONT.  STORM DEVELOPMENT WILL
LIKELY CONTINUE THROUGH THE AFTERNOON AND WELL INTO THE EVENING.

ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT LIKELY...A FEW OF THE
THUNDERSTORMS MAY CAUSE BRIEF DOWNBURSTS OF DAMAGING WIND OR LARGE HAIL
UP TO 1 INCH DIAMETER OR A LITTLE LARGER.

THE MORE COMMON PROBLEM MAY BE LOCALLY HEAVY RAINFALL.  RADAR WAS
ALREADY ESTIMATING RAINFALL OF MORE THAN 2 INCHES IN AN HOUR IN STORMS
IN JACKSON COUNTY AND NEAR MT. PISGAH.

THE WIND FLOW THROUGH THE ATMOSPHERE WAS VERY WEAK AS SHOWN BY BALLOON
OBSERVATIONS THIS MORNING.  AS A RESULT...STORM MOVEMENT WILL BE VERY
SLOW TODAY.  MANY STORMS WILL MOVE LESS THAN 10 MPH AND SOME WILL BE
NEAR STATIONARY.  PLACES UNDER A NEARLY STATIONARY STORM COULD RECEIVE
SEVERAL INCHES OF RAIN IN A SHORT TIME AND COULD EXPERIENCE FLASH
FLOODING.

FREQUENT AND INTENSE LIGHTNING WILL BE ANOTHER COMMON PROBLEM IN ALL
THESE STORMS.

LOCAL SKYWARN UNITS COULD BE ACTIVATED DURING THE AFTERNOON OR
EVENING.

JONES
Special weather statement, Jun 20, 2:46 PM EDT, 4 hours 58 minutes before
SCZ001>003-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
245 PM EDT FRI JUN 20 1997

...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...

AT MID AFTERNOON WIDELY SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING
ACROSS THE NORTH CAROLINA AND GEORGIA MOUNTAINS WITH AN ISOLATED STRONG
THUNDERSTORM NEAR CONCORD IN THE PIEDMONT.  STORM DEVELOPMENT WILL
LIKELY CONTINUE THROUGH THE AFTERNOON AND WELL INTO THE EVENING.

ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT LIKELY...A FEW OF THE
THUNDERSTORMS MAY CAUSE BRIEF DOWNBURSTS OF DAMAGING WIND OR LARGE HAIL
UP TO 1 INCH DIAMETER OR A LITTLE LARGER.

THE MORE COMMON PROBLEM MAY BE LOCALLY HEAVY RAINFALL.  RADAR WAS
ALREADY ESTIMATING RAINFALL OF MORE THAN 2 INCHES IN AN HOUR IN STORMS
IN JACKSON COUNTY AND NEAR MT. PISGAH.

THE WIND FLOW THROUGH THE ATMOSPHERE WAS VERY WEAK AS SHOWN BY BALLOON
OBSERVATIONS THIS MORNING.  AS A RESULT...STORM MOVEMENT WILL BE VERY
SLOW TODAY.  MANY STORMS WILL MOVE LESS THAN 10 MPH AND SOME WILL BE
NEAR STATIONARY.  PLACES UNDER A NEARLY STATIONARY STORM COULD RECEIVE
SEVERAL INCHES OF RAIN IN A SHORT TIME AND COULD EXPERIENCE FLASH
FLOODING.

FREQUENT AND INTENSE LIGHTNING WILL BE ANOTHER COMMON PROBLEM IN ALL
THESE STORMS.

LOCAL SKYWARN UNITS COULD BE ACTIVATED DURING THE AFTERNOON OR
EVENING.

JONES
Local storm report, Jun 20, 3:45 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
345 PM EDT FRI JUN 20 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

340 PM     HOT SPRINGS               NC   .75 INCH HAIL
06/20/97   MADISON                        POLICE DEPT REPORTED THUMB
                                          SIZE HAIL AND EXTREMELY
                                          HEAVY RAIN

JONES
Local storm report, Jun 20, 3:47 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
345 PM EDT FRI JUN 20 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

340 PM     HOT SPRINGS               NC   .75 INCH HAIL
06/20/97   MADISON                        POLICE DEPT REPORTED THUMB
                                          SIZE HAIL AND EXTREMELY
                                          HEAVY RAIN

JONES
Special weather statement, Jun 20, 6:50 PM EDT, 54 minutes before
NCZ056-068-070-069-071-082-072-202315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
650 PM EDT FRI JUN 20 1997

A STRONG THUNDERSTORM WAS MOVING THROUGH UNION COUNTY NORTH CAROLINA
INTO SOUTHERN MECKLENBURG AND SOUTHERN CABARRUS COUNTIES. THE UNION
COUNTY COMMUNICATIONS CENTER REPORTED THAT STRONG WINDS MOVED THROUGH
UNIONVILLE AROUND 635 PM BLOWING DOWN SOME TREE BRANCHES. THE STORM ALSO
CAUSED POWER OUTAGES...IT WAS NOT CLEAR WHETHER THE OUTAGES RESULTED
FROM WIND OR LIGHTNING.

JONES
Special weather statement, Jun 20, 6:51 PM EDT, 53 minutes before
NCZ056-068-070-069-071-082-072-202315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
650 PM EDT FRI JUN 20 1997

A STRONG THUNDERSTORM WAS MOVING THROUGH UNION COUNTY NORTH CAROLINA
INTO SOUTHERN MECKLENBURG AND SOUTHERN CABARRUS COUNTIES. THE UNION
COUNTY COMMUNICATIONS CENTER REPORTED THAT STRONG WINDS MOVED THROUGH
UNIONVILLE AROUND 635 PM BLOWING DOWN SOME TREE BRANCHES. THE STORM ALSO
CAUSED POWER OUTAGES...IT WAS NOT CLEAR WHETHER THE OUTAGES RESULTED
FROM WIND OR LIGHTNING.

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:44 PM EDTSevere Thunderstorm WarningGSPMadison61 min
Jun 20, 4:42 PM EDTSevere Thunderstorm WarningGSPBuncombe63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.